Newbie to site

I've been on Requip 3mgm for about a year and have gained 25 lbs. which will not come off, even with daily bike riding and trying to diet (cut out sodas and junk food). Trying to come off Requip .... my primary doc said to taper by half a mgm per week. I just went to two mgm two nights ago and am miserable....symptoms starting in the afternoon now and not sleeping despite all the DIY measures. Drank tonic water, wore compression stockings before bed, took 12.5mgm of Benadryl, even tried the bar of soap in the bed! To make matters worse, I'm on CPAP at night, so I'm really in a fix!

My main question now is that I wonder if my doc is tapering me too quickly ( general medicine practitioner who didn't remember if he was the one who put me on the Requip). When I asked about other medications for rls, was told to talk with the doctor who manages my COPD, who is also a sleep specialist. Thank goodness I'll see him next week! Thanks for reading my story........any tips/ideas are much appreciated!

12 Replies

oldestnewest
  • Hi Patmac,

    My triggers for rls is noise and lights when I am falling asleep. If your cpap is noisy, I wonder if it is a trigger for you. Making sure I'm covered while falling asleep, and placing a pillow on my legs has been helpful. When it is really bad, I have to get up amd walk around. Activity is the best thong for managing rls. I don't take any medication.

    Wishing you peaceful sleep.

  • Some of the guys here have withdrawn very slowly off it, personally I stopped cold but things were such a mess I didn't even know if the withdrawals were kicking in!!

    Generally speaking if you are having difficulty withdrawing from any drug you can always slow it down. Start by reducing every other day say 3mg on Monday 2.5 on Tuesday, 3 on Wednesday and so on for a bit before dropping to 2.5 all the time then when that is stable and the withdrawals have calmed drop again.

    Some info here:

    healthunlocked.com/rlsuk/po...

    It shouldn't be too long before some of the guys who have come off recently pip in, can I suggest checking out Nick the Turk and his posts.

    Good luck and take care.

    PS - Do you have a back up drug to change to? You'll likely need a potent opioid to help you through this. Don't think your Dr knows what they are doing as many don't - Educate yourself well before returning to them.

  • I would taper more slowly with the help of a pain med like tramadol or codeine. The RLS will kick off every time you reduce the dose and the last half milligram is the hardest ( and the 2 weeks after the last dose).

    Benadryl usually makes RLS worse in the vast majority of those with RLS.

    Speak to your sleep specilaist about stronger meds to get through the withdrawal and the meds you will need to control the RLS once through withdrawal. Blood test also very useful.

  • Hi, Joolsg!

    Thanks for your advice.......can't figure out how I'm going to cut those 2mgm pills to get 1/2 mgm!! Did not know about the Benadryl making RLS worse....will certainly cut that out. I'm seeing my pulmonary/sleep doctor on Monday and am hoping for help from him.

    Thanks again..will keep you guys updated.

    Patmac

  • Hi,

    Congrats for making the decision.

    Are you coming off because you put in weight on or augmentation it causes?

    I went cold turkey when I came of my DA (pramipexole). I was on it 8 months and it was working (on the lowest dose too) but after joining this group I have decided to come off cause I was worried about augmentation and to be honest pramipexole was making me miserable. It felt like hell for the first week but I never looked back ever since. Best thing I have done. One thing I know when coming off is it will get worse before it gets better! So please stay strong and hopeful.

    Like others suggested take it slowly.

    What are your plans once you come off it? Medicine free?

    Also get your ferritin levels checked please. If low give iron bisglycinate a shot. Taking on a empty stomach at bedtime works best. Keep an eye on food and exercise. I have certain food that drives my Rls mad! Caffeine is the worse in my case. Keep yourself distracted when RLS kicks in. Do something boring or lie on your knees, bending toes works for me. Hope works for you too.

    There is a light at the end of tunnel. I know you can't see it yet but you will get there with strength.

    You can do this!

    Stay busy and hopeful.

    B.

  • Hi Bkc1777!

    Thanks so much for your answer...as I said to raffs, you guys are great; I'm so glad I lucked onto this site! I actually decided to come off because of the weight gain...vanity, plus the extra weight makes my COPD worse. I didn't even know about augmentation until I found out about it here!

    I'm considering going cold turkey, but if it's worse than tapering I may not! I'm seeing the pulmonary/sleep doc on Monday and will discuss blood work and what other meds I could take. I would much prefer to go medication free----is that possible? I've seen an ad for a device called Relaxis which looks like a heating pad, but is supposed to stop the restless need to move----requires a prescription and sounds expensive, but would be worth it if it worked!

    Thanks for all your tips and encouragement----will keep you posted.

    patmac

  • It is possible! I am on supplements only ATM. And of course a healthy diet.

    It wouldn't feel like possible at this stage but you never know. You need time and patience. :) My RLS got better after pramipexole. I still get mild night ones but like I said I can cope ATM.

    Take one stage at a time. First come off Requip and wait till it clears out of your system. In that time you are likely to feel very weak and want to do anything to get rid off RLS but stay strong! Try not to give in and finger crossed it all be worth it in the end. Like I said everyone is different, and that might not be possible for you but you never know without trying. And remember you don't have to go cold like I did. There are always codein to help you while coming off.

    Good luck.

    Bx

  • Thanks so much for the encouraging words.......l'm "hanging in there"!

    patmac

  • It might help also to get your serum ferritin levels checked. RLSers should aim to have levels up towards the 100 mark (if not higher). Getting the levels high will cause an improvement to symptoms in most but not all cases though it won't help with the immediate withdrawal period. Very best of luck with your journey coming off the dopamine agonist. It will be hard but you will not regret it.

  • Hi, dancer ..... I love your "name"!

    Had my ferritin level checked today...waiting for results. Thanks for your encouraging words!

    patmac

  • I was on 8mg of Requip a day had augmentation so bad .,they kept putting the tabs up I just stopped them cold turkey and went on to another Tab and I didn't put any weight on now on the patch

  • Consider going to a sleep neurologist. RLS is a neurological/brain issue, not a pulmonary/lung issue. All sleep drs are not the same.

You may also like...